Vermont, 2005

Winter Storm in Vermont, March 1, 2005

March 1, 2005 · NWS BTV · 8 events in 8 counties and zones

A storm system off the Carolinas on Monday, February 28th moved to the Gulf of Maine the afternoon and evening of Tuesday, March 1st. Snow developed across the area during the late night of Feb 28th, and was heavy at times during March 1st before it tapered off overnight of March 1st and 2nd.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A storm system off the Carolinas on Monday, February 28th moved to the Gulf of Maine the afternoon and evening of Tuesday, March 1st. Snow developed across the area during the late night of Feb 28th, and was heavy at times during March 1st before it tapered off overnight of March 1st and 2nd. In the counties of Caledonia and Essex, snowfall was around 7 inches. Elsewhere, snow accumulations were generally between 8 and 10 inches, with locally higher amounts in the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 1, 4:54 PM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Mar 1, 4:54 PM EST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
454 PM EST TUE MAR 1 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
RADAR AND VISIBLE SATELLITE LOOP SHOWING BANDS OF HEAVIER SNOW
MOVING WESTWARD ACROSS NORTHERN VERMONT AT THIS TIME. VISIBLE
SATELLITE LOOP SHOWING OVERSHOOTING CLOUD TOPS ACROSS NORTHEAST
VERMONT...NORTHERN NEW HAMPSHIRE AND WESTERN MAINE. EXPECTING AN
ADDITIONAL 2 TO 4 INCHES OF SNOW OVERNIGHT...SO HAVE KEPT WINTER
STORM WARNINGS GOING ACROSS THE NORTHERN PORTION OF THE FORECAST
AREA OVERNIGHT...AND HAVE DROPPED. THIS BAND OF SNOW IS ROTATING
WESTWARD DUE TO AN UPPER CLOSED LOW IN THE REGION.

ON WEDNESDAY...AREA WILL BE UNDER NORTHWEST FLOW WITH SNOW
SHOWERS LIKELY OVER THE UPSLOPE AREAS OF THE ADIRONDACKS AND THE
WESTERN SLOPES OF THE GREEN MOUNTAINS. HAVE GONE WITH LIKELY POPS
IN THESE AREAS...AND CHANCE POPS FOR SNOW SHOWERS ELSEWHERE.

EXPECTING A CHANCE OR SLIGHT CHANCE OF SNOW SHOWERS ON THURSDAY AND
FRIDAY...AS WEAK SHORTWVS CONTINUE TO ROTATE AROUND THE CLOSED
UPPER LOW OVER EASTERN CANADA THROUGH THE PERIOD.

TEMPERATURES WILL CONTINUE TO REMAIN BELOW NORMAL THROUGH THE PERIOD.
&&

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
BELOW NORMAL TEMPS ALONG WITH BROAD TROUGHING/CYCLONIC FLOW WILL
PERSIST ACROSS AREA INTO EARLY NEXT WEEK. VARIABLE CLOUDS FRI
NT/SAT WILL GIVE WAY TO WIDESPREAD SHSN LATER SAT NT INTO SUN AS
STRONG ARCTIC FRONT PUSHES ACROSS AREA. THEN MAINLY PC/PS AND DRY
SUN NT INTO MON BEFORE CLIPPER-TYPE SYSTEM AND ASSOC LT SNOWS PUSH
INTO REGION LATER MON NT INTO TUE. TEMPS TO REMAIN SOME 5 TO 15
DEGREES BELOW NORMAL THROUGHOUT PERIOD.
&&

.AVIATION (18Z-18Z)...
PERIODS OF LIGHT TO OCCASIONALLY MODERATE SNOW...IN VARYING
INTENSITIES WILL CONTINUE ACROSS THE AREA INTO TOMORROW MORNING
BEFORE TAPERING TO SCT SHSN. WILL OPT FOR WIDESPREAD MVFR/IFR
CIGS/VIS THROUGHOUT PERIOD WITH WINDS MAINLY NORTH/NORTHWESTERLY.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING THROUGH WEDNESDAY MORNING FOR
     VTZ001>009-016>018.
NY...WINTER STORM WARNING THROUGH WEDNESDAY MORNING FOR
     NYZ026>031-034-035-087.
&&

SHORT TERM...WGH
AVIATION/LONG TERM...JMG
Hazardous weather outlook, Mar 1, 4:35 AM EST, 16 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
435 AM EST TUE MAR 1 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-020929-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
435 AM EST TUE MAR 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY...

A WINTER STORM WARNING IS IN EFFECT ACROSS THE ENTIRE REGION THROUGH
TONIGHT. SNOW WILL BE HEAVY AT TIMES ACROSS MUCH OF THE REGION TODAY
AND ACCUMULATING SNOWS WILL CONTINUE ACROSS THE REGION INTO TONIGHT.
THERE WILL BE TRAVEL PROBLEMS ACROSS THE REGION DUE TO LOW VISIBILITY
AND FALLING SNOW. PLEASE REFER TO THE LATEST FORECASTS AND WINTER
WEATHER STATEMENTS FOR EXACT DETAILS.

.DAYS TWO THROUGH SEVEN...

SNOW SHOWERS MAY CONTINUE TO DEPOSIT ACCUMULATING SNOW ACROSS THE
REGION ON WEDNESDAY THROUGH FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. PLEASE
RELAY ANY REPORTS OF SNOWFALL AMOUNT TO THE NATIONAL WEATHER SERVICE
IN BURLINGTON VERMONT. MEMBERS OF THE PUBLIC...LAW ENFORCEMENT...ROAD
CREWS...LOCAL OFFICIALS AND EMERGENCY MANAGEMENT ARE ENCOURAGED TO
PROVIDE SNOWFALL INFORMATION AS WELL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Eastern Chittenden

When
March 1, 9:00 PM EST to 10:30 PM EST
Where
Eastern Chittenden forecast zone
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Winter Storm, Caledonia

When
March 1, 9:00 PM EST to 10:30 PM EST
Where
Caledonia forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Winter Storm, Eastern Franklin

When
March 1, 9:00 PM EST to 10:30 PM EST
Where
Eastern Franklin forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Winter Storm, Essex

When
March 1, 9:00 PM EST to 10:30 PM EST
Where
Essex forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Winter Storm, Lamoille

When
March 1, 9:00 PM EST to 10:30 PM EST
Where
Lamoille forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Winter Storm, Orleans

When
March 1, 9:00 PM EST to 10:30 PM EST
Where
Orleans forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Winter Storm, Western Chittenden

When
March 1, 9:00 PM EST to 10:30 PM EST
Where
Western Chittenden forecast zone
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Winter Storm, Western Franklin

When
March 1, 9:00 PM EST to 10:30 PM EST
Where
Western Franklin forecast zone
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444050, 5444051, 5444052, 5444053, 5444054, 5444055, 5444056, 5444057.